Hail, Cherry
- When
- July 3, 6:42 PM CST
- Where
- Cherry County, 2.13 mi SSE of Irwin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.850, -101.940
Public reported quarter size hail.
Scattered thunderstorms across northwest Nebraska during the evening of July 3, producing large hail. The storms then merged into a linear system farther southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms across northwest Nebraska during the evening of July 3, producing large hail. The storms then merged into a linear system farther southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 6:17 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 717 PM CDT Wed Jul 3 2019 .SYNOPSIS... Issued at 306 PM CDT Wed Jul 3 2019 H5 analysis from this morning had a closed low over northern Manitoba. A trough of low pressure extended from eastern Washington to just off the coast of northern California. Downstream of the Washington trough, broad west southwesterly flow extended from southern California into the northern plains. Across the sern states, high pressure was noted over the eastern Gulf of Mexico with a ridge extending north into the Carolinas. Closer to western and north central Nebraska, a shortwave was noted over northeastern Oklahoma with another shortwave located over central South Dakota and a third over eastern North Dakota. At the surface: A stationary front extended from south central Wyoming into west central South Dakota and eastern North Dakota. As of 2 PM CDT under clear to partly cloudy skies, temperatures ranged from 83 at O'Neill to 90 at Valentine. && .SHORT TERM...(This evening through Thursday night) Issued at 306 PM CDT Wed Jul 3 2019 In the near term, thunderstorm chances and severe potential are the main forecast challenges. For tonight: A shortwave will interact with the stationary front leading to thunderstorm development from eastern Wyoming into South Dakota. With the front well north of the area, thunderstorm chances appear limited for most of the forecast area. However, with surface heating, couldn't rule out at least an isolated thunderstorm through mid evening in the western forecast area. This activity will be very limited in scope and the severe potential will be very limited due to very weak deep layer shear. Thunderstorms will congeal into a complex across South Dakota overnight. Some of this activity may clip the far northern forecast area overnight and will continue low pops for the northern third of the forecast area overnight. Further south, light easterly and southeasterly winds will continue tonight. With an abundance of low level moisture and mainly clear skies, fog potential looks decent tonight across southwestern into southeastern portions of the forecast area. Will limit the fog mention to patchy for now with areas of fog in the Platte River Valley. Overnight thunderstorms across South Dakota, will force the frontal boundary south into northwestern Nebraska for Thursday. With surface heating and an approaching shortwave, thunderstorms are expected to initiate across the Nebraska Panhandle and far northeastern Colorado late in the afternoon. As this activity pushes east northeast into the forecast area, it will encounter strong instability, abundant low level moisture, and MU CAPES north of 4000 J/KG. Wind shear will be more favorable for severe storms tomorrow with deep layer shear increasing to 30 to 40 KTS by afternoon. Large hail and damaging winds will be the main threats initially, however as storms congeal into a complex Thursday evening, damaging winds and heavy rain (particularly along the surface front) will be the main threats. As for timing, there are some model differences as to the onset of thunderstorms Thursday. The WARW develops convection during the late afternoon hours in the west, clearing the forecast area during the evening hours. The NAM12 is slower with the 4KM NAM nest the latest of the bunch. The 4KM NAM next develops a second round of thunderstorms by late evening in NE Colorado and seems too late from a climatology standpoint. Also this soln is an outlier compared to the NAM12, GFS and WARW solns. That being said, am leaning toward a blend of the NAM12/WARW soln which initiates convection in the panhandle and nern Colorado during the 4 to 6 PM CDT time frame forcing this through the forecast area during the early overnight hours. For North Platte, based on this blend of WARW and NAM12, convection should arrive during the 8PM to 11PM CDT time frame. .LONG TERM...(Friday through Wednesday) Issued at 306 PM CDT Wed Jul 3 2019 The frontal boundary will be forced south into northern Kansas by Thursday's nights convection across Nebraska. Once again, the front will serve as the focal point for thunderstorm development on Friday with the greatest severe threat INVOF the front. Low amplitude west southwesterly will continue into Saturday, then transition to zonal flow Saturday night into Sunday. The threat for thunderstorms will continue across the area, as decent low level moisture remains in place across the forecast area. Highs will be in the lower to middle 80s for Friday into Sunday. High pressure will develop an strengthen across the southern plains early next week. This will build a ridge north into the central plains by midweek. Precipitation chances will decrease and temperatures increase into the upper 80s to lower 90s. as we head into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 700 PM CDT Wed Jul 3 2019 VFR conditions will continue through this evening across southwest Nebraska. Across north central Nebraska and the northern Sandhills scattered thunderstorms are possible this evening into tonight. Low clouds will develop tomorrow morning and will make for IFR conditions for a brief period of time across portions of southwest Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 319 PM CDT Wed Jul 3 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-042030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 319 PM CDT Wed Jul 3 2019 /219 PM MDT Wed Jul 3 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will affect parts of the panhandle and northern Sandhills through tonight. A few of the storms may be capable of producing hail and strong winds, primarily in northwest Nebraska. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorm chances increase Thursday, July 4, in the panhandle during the afternoon and across the Sandhills during the evening. Some storms may become severe with large hail, damaging winds, torrential rainfall, and frequent lightning being the main concerns. The greatest storm coverage and severe potential lie generally along and north of Interstate 80. Daily thunderstorm chances continue into early next week. A marginal risk of severe weather exists Friday, with hail, wind, and heavy rain being the main threats. Severe weather potential for Saturday and beyond is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across northwest Nebraska. Reports of hail, wind, and flooding are appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
516 PM CDT Wed Jul 3 2019
NEZ005-006-008-032245-
Brown NE-Eastern Cherry NE-Keya Paha NE-
516 PM CDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...NORTH
CENTRAL BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 12 miles west of Springview, moving northwest at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Norden and North River Trail.
This includes Highway 12 between mile markers 20 and 39, and between
mile markers 41 and 46.
LAT...LON 4281 9983 4270 10003 4299 10028 4300 10003
4299 10000
TIME...MOT...LOC 2214Z 142DEG 21KT 4283 10000
GomezSpecial Weather Statement National Weather Service North Platte NE 533 PM MDT Wed Jul 3 2019 NEZ004-094-040000- Sheridan NE-Western Cherry NE- 533 PM MDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 600 PM MDT... At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Batesland, or 13 miles northeast of Gordon, moving north at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hoover Lake and Shell Lake State Wildlife Management Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4300 10190 4288 10197 4292 10221 4300 10220 TIME...MOT...LOC 2333Z 192DEG 7KT 4298 10207 Gomez
Special Weather Statement
National Weather Service North Platte NE
612 PM MDT Wed Jul 3 2019
NEZ004-022-094-040100-
Sheridan-Western Cherry-Garden-
612 PM MDT Wed Jul 3 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHERRY...
NORTHWESTERN GARDEN AND SHERIDAN COUNTIES...
At 612 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of White Clay to near
Alliance. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Antioch, Clinton,
Intersection of Highway 87 and Craven Creek Road, Lone Butte,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Pine Ridge, Hoover Lake,
Wickson Lake, Diamond Lake, Metcalf State Wildlife Management Area,
Krause Lake, Highway 27 crossing the Niobrara River, Smith Lake State
Wildlife Management Area, Mount Maria and Highway 250 crossing the
Niobrara River.
This includes the following highways...
Highway 20 between mile markers 74 and 108.
Highway 250 between mile markers 1 and 48.
Highway 2 between mile markers 96 and 112.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4300 10208 4199 10241 4199 10268 4200 10268
4201 10270 4209 10270 4210 10274 4244 10275
4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0012Z 254DEG 29KT 4287 10256 4214 10279
ETThe North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
2 hail. Local standard time, as filed.
Public reported quarter size hail.
A trained weather spotter reported up to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841653, 841655.